Researchers at the Radcliffe Infirmary, Oxford, UK analysed 24 previous studies of aspirin, involving almost 66 000 patients. They established the risk of gastrointestinal bleeding from long-term treatment with aspirin.
There were two main results. Firstly, bleeding occurred, on average, in 2.5% of patients taking aspirin compared with 1.4% who were not. This difference was statistically significant.
Secondly, there was no evidence to suggest that switching to a low-dose or an expensive "modified release" formulation of aspirin would reduce the problem.
Bleeding risk not avoided by low-dose or "modified release" aspirin.
Given the widespread use of aspirin for the prevention of heart problems, these findings have important implications for everyday practice, say the authors. Patients and doctors need to consider the trade-off between the benefits and harms of long-term treatment with aspirin, they conclude.
In an accompanying editorial, Martin Tramr argues that physicians are unsure of the aspirin dose to give and for how long to administer it. Physicians have been treating their patients with low-dose aspirin on the understanding that they did more good than harm. Innovative research is needed to estimate rare events with confidence, he concludes.